Relation of nonsteroidal anti-inflammatory drugs to serious bleeding and thromboembolism risk in patients with atrial fibrillation receiving antithrombotic therapy: a nationwide cohort study
Research output: Contribution to journal › Article › peer-review
Colleges, School and Institutes
BACKGROUND: Nonsteroidal anti-inflammatory drugs (NSAIDs) are assumed to increase bleeding risk, but their actual relation to serious bleeding in patients with atrial fibrillation (AF) who are receiving antithrombotic medication is unknown.
OBJECTIVE: To investigate the risk for serious bleeding and thromboembolism associated with ongoing NSAID and antithrombotic therapy.
DESIGN: Observational cohort study.
SETTING: Nationwide registries.
PATIENTS: Danish patients with AF hospitalized between 1997 and 2011.
MEASUREMENTS: Absolute risk for serious bleeding and thromboembolism with ongoing NSAID and antithrombotic therapy, assessed by using Cox models.
RESULTS: Of 150 900 patients with AF (median age, 75 years [interquartile range, 65 to 83 years]; 47% female), 53 732 (35.6%) were prescribed an NSAID during a median follow-up of 6.2 years (interquartile range, 2.1 to 14.0 years). There were 17 187 (11.4%) and 19 561 (13.0%) occurrences of serious bleeding and thromboembolism, respectively. At 3 months, the absolute risk for serious bleeding within 14 days of NSAID exposure was 3.5 events per 1000 patients compared with 1.5 events per 1000 patients without NSAID exposure. The risk difference was 1.9 events per 1000 patients. In patients selected for oral anticoagulant therapy, the absolute risk difference was 2.5 events per 1000 patients. Use of NSAIDs was associated with increased absolute risks for serious bleeding and thromboembolism across all antithrombotic regimens and NSAID types. An NSAID dosage above the recommended minimum was associated with a substantially increased hazard ratio for bleeding.
LIMITATION: Observational design and unmeasured confounders.
CONCLUSION: Use of NSAIDs was associated with an independent risk for serious bleeding and thromboembolism in patients with AF. Short-term NSAID exposure was associated with increased bleeding risk. Physicians should exercise caution with NSAIDs in patients with AF.
PRIMARY FUNDING SOURCE: None.
|Number of pages||9|
|Journal||Annals of internal medicine|
|Publication status||Published - 18 Nov 2014|
- Adult, Aged, Aged, 80 and over, Anti-Inflammatory Agents, Non-Steroidal, Atrial Fibrillation, Cohort Studies, Denmark, Drug Interactions, Female, Fibrinolytic Agents, Hemorrhage, Hospitalization, Humans, Male, Middle Aged, Registries, Thromboembolism